Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 130, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2015, 3:01 PM CDT for Glasscock County, Reagan County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2015, 3:01 PM CDT (20:01 UTC)
- Expired
- May 20, 2015, 4:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Glasscock County, TX, Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:40 PM CDT | HAIL 1.75 | 6 Ne Stiles, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
585
WUUS54 KMAF 202001
SVRMAF
TXC173-383-202100-
/O.NEW.KMAF.SV.W.0130.150520T2001Z-150520T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT WED MAY 20 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GLASSCOCK COUNTY IN WEST TEXAS...
NORTHERN REAGAN COUNTY IN WEST TEXAS...
* UNTIL 400 PM CDT
* AT 257 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF NORTH REAGAN FIRE STATION...AND MOVING EAST AT 25 MPH. THIS STORM
WILL IMPACT SR 137.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORTH REAGAN FIRE STATION...STILES AND SAINT LAWRENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3141 10177 3146 10178 3164 10177 3180 10131
3155 10126 3136 10126
TIME...MOT...LOC 2000Z 259DEG 20KT 3153 10168
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
488
WWUS54 KMAF 202027
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT WED MAY 20 2015
TXC173-383-202100-
/O.CON.KMAF.SV.W.0130.000000T0000Z-150520T2100Z/
GLASSCOCK TX-REAGAN TX-
327 PM CDT WED MAY 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES UNTIL 400 PM CDT...
AT 323 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF NORTH REAGAN FIRE STATION...AND MOVING EAST AT 25 MPH. THIS STORM
WILL IMPACT SR 137.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SAINT LAWRENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3142 10171 3147 10171 3164 10171 3180 10131
3155 10126 3136 10126
TIME...MOT...LOC 2027Z 259DEG 20KT 3151 10153
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:41 PM CDT, 20 minutes earlier.
Area forecast discussion, May 20, 2:41 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT Wed May 20 2015 .DISCUSSION... The active weather pattern will continue through the remainder of the week under persistent SW flow aloft thanks to continued upper troughing over the western ConUS. Currently have a cold front slowly sinking south toward the Pecos River Valley this afternoon with temperatures generally in the 60s across much of SE NM and the Permian Basin thanks to abundant cloud cover and cold air advection. To the south, plenty of heating and moisture has resulted in increased instability across these areas and we already have some elevated convection developing just to the north of the front and strong to severe storms across the Lower Trans Pecos/Big Bend area. Relatively strong instability and 0-6km bulk shear pushing 40kt across southern areas would continue to support strong to severe thunderstorms through the afternoon and early evening. And much like the last couple of days, storms will be capable of producing large hail, damaging winds, heavy rainfall and not to mention the potential for a tornado or two. Shower and thunderstorm activity is forecast to spread across the region overnight into Thursday morning. Moist, easterly/upslope flow will persist through the day Thursday as a midlevel shortwave moves overhead in SW flow aloft, providing some upper forcing for ascent. Forecast models continue to hold onto widespread QPF Thursday into Friday and so remains the concern for flooding and flash flooding potential through Friday morning. May get a bit of a break Friday afternoon as no noticeable upper forcing is currently evident. Meanwhile, the upper trough to the west will begin its slow progression eastward with notable height falls overspreading the region Friday night into Saturday, providing upper forcing for ascent through much of the weekend. Highest rain chances will be across the eastern half of the CWA, where higher moisture resides. Rain chances finally shift east Sunday evening as the ua trough axis moves to the east and weak upper ridging takes over through the beginning of next week. This would likely bring us a short period of dry weather before SW flow aloft and rain chances return mid week. High temperatures will be much cooler tomorrow with highs ranging from near 60 across the far north to near 80 across the Big Bend. A warming trend is expected Friday through the weekend with near normal temperatures expected by early next week. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 55 62 54 78 / 50 60 60 40 BIG SPRING TX 56 64 57 79 / 50 50 60 40 CARLSBAD NM 56 65 55 83 / 50 70 60 20 DRYDEN TX 68 78 67 87 / 50 50 60 30 FORT STOCKTON TX 61 71 62 86 / 50 60 60 20 GUADALUPE PASS TX 54 63 55 80 / 40 60 50 10 HOBBS NM 53 60 52 76 / 40 60 60 40 MARFA TX 55 74 54 85 / 40 60 50 20 MIDLAND INTL AIRPORT TX 56 63 57 80 / 50 60 60 40 ODESSA TX 56 64 57 80 / 50 60 60 40 WINK TX 59 68 59 85 / 50 60 60 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 27/99 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, May 20, 2:34 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CDT WED MAY 20 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 234 PM CDT WED MAY 20 2015 /134 PM MDT WED MAY 20 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...MAINLY ACROSS THE SOUTHERN PERMIAN BASIN AND LOWER TRANS PECOS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...INCREASING THE LIKELIHOOD OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE WEEKEND...ESPECIALLY THURSDAY AND THURSDAY NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE...ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP...ESPECIALLY THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 20, 9:28 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
928 AM CDT WED MAY 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TORNADO 10 SW BAKERSFIELD 30.79N 102.42W
05/19/2015 PECOS TX NWS EMPLOYEE
TORNADO BRIEFLY TOUCHED DOWN
&&
AHASICLocal storm report, May 20, 9:30 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 AM CDT WED MAY 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TORNADO 7 SE GIRVIN 31.00N 102.31W
05/19/2015 PECOS TX EMERGENCY MNGR
TORNADO REMAINED IN FIELDS AND PASTURES. NO DAMAGE
REPORTED.
&&
AMBER.HLUCHANLocal storm report, May 20, 10:24 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1024 AM CDT WED MAY 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 E BAKERSFIELD 30.89N 102.27W
05/19/2015 E1.25 INCH PECOS TX TRAINED SPOTTER
NICKEL TO SLIGHTLY LARGER THAN QUARTER-SIZE HAIL FELL
&&
AHASICSpecial weather statement, May 20, 1:19 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 119 PM CDT WED MAY 20 2015 TXZ081-201900- BIG BEND AREA- 119 PM CDT WED MAY 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL BREWSTER COUNTY UNTIL 200 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY AT 119 PM CDT...MOVING SOUTH AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3018 10288 2991 10280 2991 10315 3019 10316 TIME...MOT...LOC 1819Z 359DEG 6KT 3010 10303
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:00 PM CDT | Tornado Warning | MAF | Terrell | 45 min |
| May 19, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 64 min |
| May 19, 8:26 PM CDT | Special Weather Statement | MAF | Pecos | 64 min |
| May 19, 9:27 PM CDT | Special Weather Statement | MAF | Pecos | 63 min |
| May 20, 1:19 PM CDT | Special Weather Statement | MAF | Brewster | 41 min |
| May 20, 1:52 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 38 min |
| May 20, 2:30 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 45 min |
| May 20, 3:21 PM CDT | Special Weather Statement | MAF | Presidio | 24 min |
| May 20, 3:57 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 48 min |
| May 20, 4:03 PM CDT | Special Weather Statement | MAF | Brewster | 42 min |
| May 20, 4:18 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 42 min |
| May 20, 4:46 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| May 20, 4:59 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| May 20, 5:12 PM CDT | Special Weather Statement | MAF | Pecos | 48 min |
| May 20, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| May 20, 5:48 PM CDT | Special Weather Statement | MAF | Presidio | 27 min |
| May 20, 5:51 PM CDT | Special Weather Statement | MAF | Presidio | 24 min |
| May 20, 5:51 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 24 min |
| May 20, 6:14 PM CDT | Special Weather Statement | MAF | Presidio | 31 min |
| May 20, 6:47 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| May 20, 6:49 PM CDT | Special Weather Statement | MAF | Jeff Davis | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.